Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS Newport/Morehead City, NC

June 11, 2004Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 11, 2004, 10:57 PM EDT for Lenoir County, North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2004, 10:57 PM EDT (02:57 UTC)
Expired
Jun 12, 2004, 12:00 AM EDT
In force
63 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Lenoir County, NC

The radar

The Morehead City radar (KMHX), 87 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WUUS52 KMHX 120257
SVRMHX
NCC107-120400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1057 PM EDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENOIR COUNTY IN EASTERN NORTH CAROLINA

* UNTIL MIDNIGHT EDT

* AT 1050 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  LA GRANGE...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL LENOIR COUNTY AROUND 1110 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3507 7760 3507 7760 3507 7760 3507 7760
      3507 7760 3507 7760 3507 7760 3507 7760
      3507 7760 3507 7760 3507 7760 3507 7760
      3507 7760 3507 7760 3507 7760 3507 7760
      3507 7760 3507 7760 3507 7760 3507 7760

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:35 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 11, 8:35 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
835 PM EDT FRI JUN 11 2004

CLOSELY WATCHING CLUSTERS OF DEEP CONVECTION MOVG SE OUT VA THIS
EVENING. THESE STORMS HAVE HAD A HISTORY OF PRODUCING WIND DAMAGE
AND LARGE HAIL. ANOTHER AREA OF CONVECTION FIRING IN THE TRIAD AREA
WEST OF RAH. STORMS IN VA WERE DEVELOPING/PROPAGATING ALONG THE SW
MOVG BACKDOOR COLD FRONT WHICH CURRENTLY EXTENDS FROM NEAR OREGON
INLET TO RZZ. THE STORMS WILL BE IN THE ALB SOUND REGION AROUND 9 PM
AND NORTHERN OUTER BANKS BEFORE 10 PM. MESO-ETA SEEMS TO HAVE A GOOD
HANDLE ON ONGOING CONVECTION AND BRINGS THE PCPN ACROSS ESTRN NC
...MAINLY EAST OF HIGHWAY 17 OVERNIGHT. CURRENT ZONES/GRIDS HAVE
LIKELY POPS IN THESE AREAS. SEVERE POTENTIAL SHOULD CONTINUE UNTIL
AROUND 11 PM DUE TO IMPRESSIVE LOW LEVEL CONVERGENCE ALONG THE
FRONT AND INSTABILITY IN THE WARM SECTOR. THIS WILL HELP TO SUSTAIN
CONVECTION WELL AFTER SUNSET.  THINK BULK OF PCPN WILL BE OUT OF THE
AREA BEFORE 12Z SAT. WILL UPDATE ZONES TO INCLUDE WATCH COUNTIES AND
MENTION POTENTIAL OF SEVERE.

.MARINE...MAIN STORY WILL BE STRENGTH/TIMING OF THE STRONG NE POST
FRONTAL FLOW. FRONT SHOULD BE JUST NORTH OF CAPE LOOKOUT AT 12Z SAT
AND THROUGH ALL THE WATERS BY 15Z. SCA CONDITIONS SHOULD DEVELOP
OVER THE SOUNDS AND WATERS NORTH OF LOOKOUT WITHIN 12 HOURS. ADVY
FLAGS WILL BE HOISTED FOR THESE WATERS WITH THIS PACKAGE.

.RIPS/SURF...WITH MOSTLY OFFSHORE WINDS TODAY AND WITH SWELL
HEIGHT/PERIODS BLO CRITERIA...WILL HAVE LOW RIP CURRENT THREAT ALL
WATERS TODAY.

.AVIATION...STRONG TO SEVERE CONVECTION WILL PRODUCE WIDESPREAD
MVFR...BRIEF IFR CONDITIONS THROUGH ABOUT 09Z. MESO-ETA SOUNDINGS
SUGGEST A PERIOD OF OF WIDESPREAD MVFR CIGS 12-18Z SAT.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...SCA SOUNDS AND COASTAL WATERS N OF LOOKOUT.

JME
Hazardous weather outlook, Jun 11, 5:03 AM EDT, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
503 AM EDT FRI JUN 11 2004

NCZ029-044>047-079>081-090>095-098-103-104-121000-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
503 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY LATER THIS
AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS MAY CONTAIN GUSTY
WINDS...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

17

In the hours before

Local storm report, Jun 11, 10:54 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1054 PM EDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1043 PM     TORNADO          FARMVILLE               35.59N 77.59W
06/11/2004                   PITT               NC   PUBLIC

            PUBLIC REPORTED A TORNADO NEAR FARMVILLE WHICH KNOCKED
            DOWN SEVERAL TREES

&&

AWIPSUSR

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:08 PM EDTSpecial Marine WarningMHX97 min
Jun 11, 10:24 PM EDTSevere Thunderstorm WarningMHXPitt66 min
Jun 11, 10:40 PM EDTTornado WarningMHXPitt50 min
Jun 11, 10:42 PM EDTSevere Thunderstorm WarningMHXGreene48 min
Jun 11, 10:42 PM EDTTornado WarningMHXTyrrell63 min
Jun 11, 10:47 PM EDTSevere Thunderstorm WarningMHXMartin43 min
Jun 11, 10:48 PM EDTSpecial Marine WarningMHX57 min
Jun 11, 10:53 PM EDTSevere Thunderstorm WarningMHXBeaufort52 min
Jun 11, 11:18 PM EDTSevere Thunderstorm WarningMHXDare, Washington57 min
Jun 11, 11:28 PM EDTSevere Thunderstorm WarningMHXDuplin32 min
Jun 11, 11:32 PM EDTSevere Thunderstorm WarningMHXCraven, Jones, Onslow58 min
Jun 11, 11:34 PM EDTSevere Thunderstorm WarningMHXHyde56 min
Jun 11, 11:41 PM EDTSpecial Marine WarningMHX2 hr
Jun 11, 11:44 PM EDTSpecial Marine WarningMHX61 min
Jun 11, 11:54 PM EDTSevere Thunderstorm WarningMHXPamlico36 min
Jun 11, 11:59 PM EDTSevere Thunderstorm WarningMHXTyrrell46 min
Jun 12, 12:11 AM EDTSpecial Marine WarningMHX2 hr
Jun 12, 12:23 AM EDTSevere Thunderstorm WarningMHXDare, Hyde52 min
Jun 12, 12:29 AM EDTSpecial Marine WarningMHX2 hr
Jun 12, 12:29 AM EDTSpecial Marine WarningMHX2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.